Thunderstorm Wind, Campbell
- When
- August 1, 7:00 PM MST
- Where
- Campbell County, 7.38 mi NE of Rozet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.363, -105.106
A large pole barn was blown over by strong wind gusts.
Strong winds destroyed a pole barn north of Rozet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds destroyed a pole barn north of Rozet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 5:13 PM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 613 PM MDT Tue Aug 1 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 159 PM MDT Tue Aug 1 2017 Upper level analysis shows a shortwave crossing MT over the western CONUS ridge. Storm cluster has exited south central SD, and a few showers/storms are moving across mainly southern portions of the CWA. Stationary boundary stretches across SD, with breezy easterly surface winds. Under variably cloudy skies, temperatures are in the 80s. Still thinking most of the activity will hold off until mid-evening when the MT shortwave pushes into the region. MLCAPE around 1000 J/kg at 03Z will gradually diminish overnight, with sufficient shear continuing into Wednesday. Hi-res models continue to show a convective cluster moving into northeastern WY mid to late evening, and then expanding across western SD overnight. Main threat with any stronger storms will be gusty winds. Showers/storms will continue into Wednesday morning, drying out briefly behind this first wave, and then redeveloping in the afternoon as a secondary wave pushes through the Dakotas. However, best forcing and chances for precip will be across ND and eastern SD. Decent shear and instability may support some strong to severe storms in the afternoon, especially along the cold front, but will also depend on morning convection. Precip will diminish towards evening as cool high pressure sinks into the region. Additionally on Wednesday, gusty northwest winds will be possible with the cold front. The NAM is showing stronger 850 mb winds and cold air advection than the ECM and GFS, and thus has highs 5 to 10 degrees lower. Highs Wednesday will be in the 70s to lower 80s, warmer across the south. Upper ridging and surface high will keep Thursday dry and cool, with highs in the 70s. Thermal ridge will begin building back into the region for Friday. Models are showing the next wave sliding through the northern plains Friday night, bringing showers/storms to the Dakotas. A few scattered showers/storms will be possible over the weekend with waves moving over the ridge, but generally mild and dry conditions are expected. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 612 PM MDT Tue Aug 1 2017 Scattered thunderstorms will continue to develop early this evening across most of northeastern Wyoming and spread across western South Dakota later this evening and overnight. Isolated strong to severe thunderstorms are possible tonight with large hail and damaging wind gusts. LCL IFR conditions are possible near any showers or thunderstorms. VFR conditions will prevail outside of any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Tue Aug 1 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Tue Aug 1 2017 /618 AM CDT Tue Aug 1 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will occur this morning and again this afternoon and tonight. Isolated severe thunderstorms are expected, mainly this afternoon and evening, with large hail and damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of showers and thunderstorms on Wednesday. Isolated severe thunderstorms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity 10
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 9 SSE GILLETTE 44.16N 105.45W
08/01/2017 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
606 PM MDT TUE AUG 1 2017
WYZ056-020030-
Western Crook WY-
606 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
630 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshoto, or 33 miles northwest of Sundance, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oshoto, New Haven, and Devils Tower National Monument.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4471 10509 4488 10483 4460 10468 4458 10469
4455 10503
TIME...MOT...LOC 0006Z 249DEG 19KT 4466 10494
EaganSpecial Weather Statement National Weather Service Rapid City SD 654 PM MDT TUE AUG 1 2017 WYZ056-057-020130- Wyoming Black Hills WY-Western Crook WY- 654 PM MDT TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 730 PM MDT... At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near Hulett, or 19 miles northwest of Sundance, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hulett, Alva, and Devils Tower National Monument. LAT...LON 4461 10473 4473 10471 4477 10440 4449 10443 TIME...MOT...LOC 0054Z 275DEG 16KT 4464 10458 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 4 W NEW HAVEN 44.76N 104.93W
08/01/2017 M0.50 INCH CROOK WY TRAINED SPOTTER
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
712 PM MDT TUE AUG 1 2017
WYZ054-056-020145-
Western Crook WY-Northern Cambell WY-
712 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 745 PM MDT...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockypoint, or 34 miles south of Broadus, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lightning Flat and Rockypoint.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4500 10530 4500 10488 4499 10488 4477 10512
4497 10534
TIME...MOT...LOC 0112Z 302DEG 23KT 4497 10520
EaganSpecial Weather Statement
National Weather Service Rapid City SD
728 PM MDT TUE AUG 1 2017
WYZ056-020215-
Western Crook WY-
728 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
815 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshoto, or 30 miles northeast of Gillette, moving southeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Haven, Oshoto, Carlile, and Keyhole Reservoir.
This Includes Interstate 90 in Wyoming between Mile Markers 149 and
153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.
&&
LAT...LON 4459 10507 4465 10492 4443 10460 4440 10459
4424 10507
TIME...MOT...LOC 0127Z 330DEG 21KT 4454 10498
EaganThe Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large pole barn was blown over by strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714944.